Medical questions & health advice by board certified doctors
"Why do I get tingling in my knees and lower legs?"
I am 23 year old female. I workout about 5 days a week including 60 minutes of cardio and about 20 minutes of weight training. I do not regularly experience tingling in my legs, but it happens sporadically, often when I am going to bed. I was wondering if this sensation could be related to working out or if it is more of a nerve problem. I have no other illness/diseases except for a mild case of asthma.
If the tingling is mild and not persistent during the day and not worsening over time, then it may just be related to working out. Muscle fatigue for exercise could feel like tingling, but obviously this should improve when you are rested. If the tingling especially occurs after a very vigorous workout, then this could also be related to shifts in your body's electrolyte levels (such as calcium, magnesium, and potassium) brought about by sweating and dehydration. In this case, making sure to stay well hydrated is the most important thing. There are a few medical conditions that could produce tingling in the legs. A vitamin deficiency (such as a B vitamin deficiency) could do this, as could problems with the thyroid gland. Similarly, a pinched nerve in the back could produce these symptoms, especially if there is also pain and if the tingling radiates down the leg to the knees. I would talk immediately to your primary care doctor if the symptoms get worse, if there is pain, if you notice any other concerning symptoms such as rashes, fatigue, or changes in your weight, or if you develop any weakness in the legs or problems with bowel or bladder control.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.